I am a 20 year old female. I recently was diagnosed with undifferentiated seronegative arthritis. I have strong pain that has been increasing in many areas - sacroiliac joints, shoulders, wrists, fingers, elbow, neck, back, ankles, knees, and feet. Inflammation showed up in the blood tests, and my body lit up in many areas in the bone scan. X rays also showed damage to several joints. However, the rheumatologist could not find any swelling, and the physiotherapist said that my joints were hypermobile. Why do I have such bad pain, and have inflammation, but not swelling? Does this mean I don't actually have seronegative arthritis?
It is possible to have inflammatory arthritis without having your joints swell. It is a common symptom but is not required for the diagnosis. Did the rheumy provide the diagnosis? For what other conditions have they tested?
The rheumy gave me the dianosis of seronegative arthritis. She said that she couldn't tell which type specifically though so she said it is undifferentiated for now. They tested my thyroid which was fine. She has checked my skin for psorisis. I also had the test for lupus that came back normal (but I do know that you can have lupus without it). Should I be tested for something else?
I am glad your doctor is asking lots of questions about symptoms that seem unrelated. These all provide additional clues. Dry eyes, fingers changing color when exposed to cold, and many other seemingly unrelated symptoms can provide the "ah ha!" moment you are hoping for.
When nothing tests clearly positive and the symptoms do not line up neatly under one or conditions, a diagnosis of undiffereniated arthritis is common.
What are they doing to treat you? Have any medications been prescribed?
the rheumatologist tried two different NSAIDS - voltaren, and Naproxen. They didn't work and I was in so much pain I couldn't sleep well at all so she put me on Prednisolone (oral corticosteroid - she couldn't inject it because there are too many affected joints she said). Then she put me on Sulfasalazine (Pyralin EN EC) at the same time as the steroid. I was on the steroid for a while so I had to start weaning off them since she said that you cannot be on them for long due to side effects. Since i've been weaning off the pain has gotten a lot worse (this may be due to the steroids having helped when I was on them, or it might just be my arthritis getting worse, we're not sure). I was told that the sulfasalazine could take between 6 weeks and 3 months to work. I've passed the 2 month mark now and they're still not helping. I have also gone to a physiotherapist.
I hate waiting to see if the meds are even going to work. All of the meds seem to be this way once you are past NSAIDs. For me, it took longer than 3 months. I was on plaquenil for 3 months, then methotrexate was added and it took several months before the dosing was right. Now I am able to manage my symptoms with plaquenil, naproxen, darvocet and flexeril, but it took a lot of time and some luck to get this way!
The path you are on is normal. What your doctor is stating is standard. It's hard to wait, but it is better than not receiving any treatment at all.
If the sulfasalazine is not getting you where you need to be after 4 months, you might ask your doctor about trying plaquenil or one of the other meds in it's class. It is, like sulfasalzine, on the milder side of the meds they use to treat us, but that is a good thing and the right place to start. In the mean time, you may want to consider asking your doc about muscle relaxers or pain meds to get you through the waiting period. They may make your brain foggy and at first they may cause extreme fatigue, but they can help you through and, for me, they help me get the sleep I need at night which is a huge benefit to everything else. Lack of or poor sleep quality throws me into flare on a dime.
We all draw on our personal ailments when posting here but I ran into a similar situation 2 years ago at age 40 where I went from being perfectly fine to being in pain throughout my body but most severely in my lower back (sac.jnt), hips, sit bone, middle back and I had no swelling. The pain was severe and chronic and it was hard to get under control but I had a great-understanding doctor who prescribed the right drugs and things got a lot better. The purpose of my post is to ask you if you had either a bad digestive track or urinary track infection prior to the arthritic pain? This is what happened to me and my doctor and I didn't put 2 and 2 together for several weeks but this is called reactive arthritis and it can last for a few months or in my case up to 2 years but then it dissipates. Basically your body over reacts to an infection and your immune system begins to attack your joints, back etc. Stay positive and your doctor will help you over come the pain...but put some thought to a possible infection as a trigger...mine was probably 3 weeks prior to the arthritic pain onset.
I have had the inflammatory arthritis for a very long time and it didn't come on suddenly at the start. It gradually developed and then flared badly. It wasn't triggered off by anything. I went to a new rheumatologist this week and she was a lot better. She agrees that I have inflammatory arthritis but thinks it is just one of my chronic illnesses. She says I also have an illness (can't remember it's name) along the lines of fibromyalgia. Basically she said my nerves are oversensitised and I can't remember what else she said. But it's not complex regional pain syndrome because it is not localised. She said that my fatigue could be due to those two illnesses or I might also have myalgic encephalomyelitis.
I tried panadol and panadol osteo. My new rheumatologist doesn't want me to go on the narcotics due to the fact that she just diagnosed me with a pain disorder too (see above post). She said that my pain will never go away and if she puts me on narcotics i'll get addicted, and also said they wouldn't help for long anyway because they will plateu out.
txsilver - You CAN get a cortisone injection when you have many joints involved. You can get an intramuscular shot of depo-medrol (injectible prednisone) that will reach all your joints. The effect won't be as instant as a shot directly in the joint, it might take a couple days to reach the full effect.
I actually prefer this method over taking oral pills, because it leaves your body gradually so there's no aggravating tapering-off period.
The long-term side of effects of repeated prednisone use are something to think about, but for us creakies, sometimes we just don't have a choice.
I'm a 21 yr old female who has recently disagnosed with Seronegative arthritis. I have no swelling only pain and reduced movement in my wrists and hands. I also get numb hands, sore to move them, sererly reduced strength in hands etc. The MRI i had showed inflammation around my tendons, not around the joints. Mine is certainly not as bad as yours seems but i feel for you as i know what it is like!! I've been put on Pyralin EN (also known as Salazopyrin) 4 weeks ago and the side effects for me are HORRIBLE!! I feel light headed and nauseous all the time. I hate it. Have you taken this medication? If so, how do you find it? If not what are you taking? I noticed this was written a few years back, i'm interested how your symptoms are now?
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.